Article Text

Unexpected outcome (positive or negative) including adverse drug reactions
Dapsone hypersensitivity syndrome causing disseminated intravascular coagulation
  1. Melanie Clare Figtree1,
  2. Spiros Miyakis2,
  3. Kumiko Tanaka1,
  4. Linda Martin1,
  5. Pam Konecny1,
  6. Steven Krilis1
  1. 1
    St George Hospital, Immunology, Allergy and Infectious Disease, Kogarah, Sydney, New South Wales, 2217, Australia
  2. 2
    Papageorgious Hospital, Medicine, Aristotle University of Thessaloniki, Thessaloniki, TK 54267, Greece
  1. Melanie Clare Figtree, melfigtree{at}yahoo.com.au

Summary

Dapsone hypersensitivity syndrome is an idiosyncratic reaction to this drug and can present with different clinical manifestations of varying severity. We describe a patient with disseminated intravascular coagulation (DIC) as an adverse reaction to dapsone. To the best of our knowledge, this is the first time it has been described in the literature. She presented with fever, rash and abdominal pain; she also had marked eosinophilia and features suggestive of oxidative haemolysis. Her course was complicated by DIC, splenic infarction and gastrointestinal bleeding. Extensive investigations did not reveal any alternative aetiology. She was initially treated with supportive measures and folic acid; steroids were administered later, following clinical deterioration. There was gradual improvement and the steroids were tapered. The patient recovered fully and remains well; her underlying chronic dermatologic condition is under satisfactory control with other medications.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Footnotes

  • Competing interests: none.

  • Patient consent: Patient/guardian consent was obtained for publication